I checked my body and realized the rash was on my arms, legs, and trunk.

I guess I should share my story. Dec 8 of last year, I woke up to get ready for work. I ran my hands down my legs and realized they were bumpy. After I woke up enough to see, I realized my legs were totally hived out. I checked over the rest of my body and realized the rash was on my arms, legs, and trunk.
I took the day off to see my doc. He put me on prednisone and antihistamines. Several times, I tried to taper off the prednisone. No luck. He referred me to a dermatologist. He was going to biopsy–a rash that moves and isn’t really related to one location. I decided to go to the allergist. He tested my thyroid antibodies and diagnosed me with Hashimoto’s. I also discovered a new aspirin allergy and angioedema during this time. He started me on .112 mg of levothyroxine and a total of 8 antihistamines and two doxepin a day. It controlled the hives, but destroyed my quality of life. I was a zombie. I had, however, tapered off the prednisone.
I asked the allergist to check further, since I couldn’t taper off of anything without the rash returning. He baby talked me and told me to take my thyroid med, “think of it like a vitamin.” And then I fell at work. Because I couldn’t wear socks and shoes without getting hives on my feet, I had on flip flops. When I hit the water puddle the custodian didn’t put up signs for, I got a second degree hamstring tear, and was on bed rest and physical therapy for three weeks.
My physical therapist knew I wasn’t healing right and saw the hives. She started asking questions, then referred me to her primary care. This doctor then physically checked my thyroid and sent me for more blood work. My vitamin D was at 11 and my thyroid was pretty much non-functional. I was still taking 8 antihistamines and the doxepin.
My new doc then referred me to an ENT for a fine needle biopsy of my thyroid. As suspected, papillary carcinoma. I went home and searched “total thyroidectomy and chronic urticaria.” The first link was a case study of five patients who, after thyroid cancer treatment, had their CU resolve. I had heart and was encouraged.
By this time I had tapered off of all antihistamines. I was taking 10-15 mg of doxepin and my thyroid meds along with a supplement for vitamin D.
Fast forward to today. I had surgery on 8/29. I had thyroid cancer ablation (radiation) on 11/9. I still get hives. Yesterday was one of my worst days since August, and I was out of Benadryl. I still have the occasional angioedema. I was hoping that taking care of the cancer would help resolve the CU. So far, it has not.
I’m trying really hard not to fall into despair. I’m a single mom and a homeowner and need to be able to take care of things. My 13 year old son doesn’t need another zombie mom year. I suspect the hives are a paraneoplastic syndrome related to thyroid cancer. A friend who is a breast cancer survivor also had hives as one of her first symptoms. We are both teachers in the same school district. Three other women at my school have bad thyroids and have started getting hives. I’m currently taking .150 mg levothyroxine and a vitamin D supplement. I take 10-25 mg doxepin a night and Benadryl and Zyrtec as needed.
I’ve read through the posts and I feel like I’m not alone. How do you all cope and keep from feeling hopeless? Here are some of my pieces of medical evidence. The last picture is me one week after the facial swelling picture. I guess I can never again take aspirin.


Discussion


Michelle Buffington Beha I take hydroxyzine HCl 25 mg (atarax) it helps with the itchyness,and sleep. When its really bad I take methylprednisolone. Recently I had did a candidia cleanse and it seemed to help. But everyone is deferent and this is all a mystery. Hope you get some relief soon

Gabrielle Headings I have a rx for atarax. I use it as a last resort because of the full blown fatigue. And thank you.

KelliJo Mikesell Castleberry I m on more anti depressants And anti anxiety meds, because if this horrible condition. I hear you loud and clear and have found myself feeling those feelings of despair and hopelessness. I’m looking in to a therapist

Rhoda Young Oh I so feel for you. I am sending well wishes your way

Gabrielle Headings Thank you. How does everyone get by? Oh and what is xolair? Why is it contraindicated for cancer survivors?

Rhoda Young I must admit I’m struggling just now. My skin is hellish & cannot sleep at night for the itching/burning. Xolair is injections which has been used for asthma but some folk swear by it for Chronic Urticaria.

Alissa Rosinia Surendran So sorry for you. Prayers!

Joanne Bayliss So sorry it’s a nasty condition. I take atarax but only at weekends to help me sleep and in emergencies as I’m zombified x

Connie Cromien McAdam Sending you love, because so far, that’s all that brings me any relief from this real-life nightmare.

Sue Elshire Hargrave You are not alone, and we SO understand!!! Big hugs. This is difficult, and the people on this site are so caring!

Evelyn Brethour Good. The new doctor will probably suggest doing a biopsy. You may be given a choice. I was told it would be a long shot something would come of it. I have urticarial vasculitis, and chronic hives. It is wise to take pictures, as it will help with your eventual diagnosis.

Daly Yam Hi Gabrielle.. I just did a search for papillary thyroid carcinoma and this post came up. Can I ask what type of surgery you had? Was it partial, near-total, or total? I have an ent appointment this evening to discuss my FNA resulta which were bestheda category 5. Thanks! Hope you are feeling well

Gabrielle Headings Papillary carcinoma. I OPTED for a total. They left it up to me and I went and read through my own biopsy and ultrasound to see that I had nodules on BOTH sides. Had I not done a total, I would have been back in a few weeks later to remove the other side. I had 30 lymph nodes taken too, and five turned out metastatic. My staging, depending on who you talk to, was a four or a five.
I am now on Natur-throid. I am due for labs. I had a near remission last summer, and then the hives came back last winter. Labs were close to ‘optimal.’ I still feel less. Less strong, less energetic. My regular doctor, the one who found the cancer, gave me a montelukast Rx. I’m in remission from hives again and have been for a couple of months. She has also fallen off the face of the map and I have been referred to ANOTHER doctor. I’m not so sure about him.
I’ve stopped taking prednisone. I take one doxepin, one zyrtec, and one montelukast. I also take my thyroid meds and a whole slew of supplements. If you want a good group for Thyroidectomy and treatment support, let me know. I’ll message them to you. OH. Ask them to test your vitamin D levels. Mine was eleven. That is critically low. The cancer doc said it’s supposed to be in the 80s.

Daly Yam¬†Thanks for the info.. I’m a bit overwhelmed with all this. Been suffering from hives for almost 2 years now and just the last couple of weeks have had some relief from xolair shots. I guess they will stop the shots now…

Gabrielle Headings Find a good functional medicine doctor to manage your need for thyroid med supplements.

Linda Tsirikos I had a total thyroidectomy 6 years ago and still get hives.. I’ve had hives on and off for over 30 years.. so I don’t believe it’s thyroid related .. I did discover through this group NSAID’s were a trigger for me. I take antihistamines 2 x a day plus ranitidine 2 x a day since a month ago and so far so good. My endocrinologist supervises my thyroid meds and my allergist takes care of hive meds..

Gabrielle Headings If you aren’t getting your TPO checked, you should. It’s the autoimmune marker. High TPO= bad hives for me.

Add a Comment

Your email address will not be published. Required fields are marked *